Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 2003 Aug 11-25;163(15):1801-7.

Increased risk of achilles tendon rupture with quinolone antibacterial use, especially in elderly patients taking oral corticosteroids.

Author information

  • 1Pharmacoepidemiology Unit, Department of Epidemiology & Biostatistics and Internal Medicine, Erasmus Medical Centre Rotterdam, Rotterdam, the Netherlands.

Abstract

BACKGROUND:

In several case reports, the occurrence of Achilles tendon rupture has been attributed to the use of quinolones, but the epidemiologic evidence for this association is scanty.

METHODS:

We conducted a population-based case-control study in the General Practice Research Database in the United Kingdom during the period 1988 through 1998. Cases were defined as all persons who had a first-time recording of an Achilles tendon rupture, and who had at least 18 months of valid history before the index date. As a control group, we randomly sampled 50 000 patients with at least 18 months of valid history who were assigned a random date as index date.

RESULTS:

We identified 1367 cases that met the inclusion criteria. The adjusted odds ratio (OR) for Achilles tendon rupture was 4.3 (95% confidence interval [CI], 2.4-7.8) for current exposure to quinolones, 2.4 (95% CI, 1.5-3.7) for recent exposure, and 1.4 (95% CI, 0.9-2.1) for past exposure. The OR of Achilles tendon rupture was 6.4 (95% CI, 3.0-13.7) in patients aged 60 to 79 years and 20.4 (95% CI, 4.6-90.1) in patients aged 80 years or older. In persons aged 60 years and older, the OR was 28.4 (95% CI, 7.0-115.3) for current exposure to ofloxacin, while the ORs were 3.6 (95% CI, 1.4-9.1) and 14.2 (95% CI, 1.6-128.6) for ciprofloxacin and norfloxacin, respectively. Approximately 2% to 6% of all Achilles tendon ruptures in people older than 60 years can be attributed to quinolones.

CONCLUSIONS:

Current exposure to quinolones increased the risk of Achilles tendon rupture. The risk is highest among elderly patients who were concomitantly treated with corticosteroids.

Comment in

PMID:
12912715
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk